In the first ever case against Blockbuster drug Botox‘s alleged fatal reaction to reach trial, a Texan woman, Dee Spears of Potter County Texas, is suing the maker of Botox accusing Allergan of causing the death of her 7 year old daughter Kristen.
No, Kirsten was not being treated for frown lines but for cerebral palsy (one of the conditions for while Botox can be prescribed). The girl was born with severe cerebral palsy, and Botox, best known as a face-lift-in-a-syringe, can relax contorted muscles and sometimes help young patients walk without surgery.
Kirsten died from pneumonia is November 2007. Kirsten’s mom believes that Botox injection was responsible for her daughter’s increased severity of seizures, difficulty swallowing, and in the end death from pneumonia.
“I am here because I believe Botox was the cause of her death,” Spears told ABC News correspondent Mike Von Fremd on Wednesday. Source: abcnews.go.com
Botox is well known for treatment of facial wrinkles like frown lines, etc. It can also be prescribed for other purposes like cerebral palsy.
The drug uses botulinum toxin, a powerful poison, to block neural communications, allowing muscles that produce worry lines or gnarled limbs to relax. A few injections smooth wrinkles, while larger doses are required to relax arms and legs.
Kristen died in November 2007 of respiratory failure and pneumonia, according to her death certificate. Experts hired by Dee Spears say Botox weakened muscles that controlled her breathing and swallowing, leading to respiratory failure and pneumonia.
Kristen’s death came more than a year before the U.S. Food and Drug Administration ordered the labels warning of the drug’s potential to cause botulism symptoms, including “potentially life-threatening swallowing and breathing difficulties and even death.”
At the same time, the agency required Allergan to notify physicians that the toxin could spread beyond the injection site and to prepare a patient guide saying that it was not known whether Botox was safe for children or for other patients whose conditions it had not been approved to treat.
Spears alleges that Allergan knew problems had been reported at least two years before Kristen died. What’s more, she alleges, Allergan encouraged Kristen’s pediatrician to treat cerebral palsy patients with Botox and helped with his training.Source: www.latimes.com
Interestingly, in the Jan. 26 issue of Neurology, new guidelines were given for using Botox for cerebral palsy.
The guidelines, which stem from a review of available research on drug treatments for cerebral palsy, also said that botulinum toxin type A, nicknamed Botox, is generally safe but does pose some risk.
“In reviewing this drug for treatment of spasticity in children, the [U.S.] Food and Drug Administration is investigating isolated cases of generalized weakness following use of botulinum toxin type A for spasticity,” Dr. Mauricio R. Delgado, of the University of Texas Southwestern Medical Center in Dallas and lead author of the guidelines, said in a news release from the academy.
The guidelines also recommend consideration of the drug diazepam for short-term treatment of spasticity, although generalized side effects have been linked to its use. Another drug, tizanidine, might also be considered but carries a risk of liver toxicity, according to the guidelines.
Delgado and his colleagues also looked at several other drug treatments but concluded there wasn’t enough evidence to make a recommendation.
“There is an urgent need for more research to establish the effectiveness of the current treatments for generalized spasticity and to find additional, safer and more effective medications,” Delgado said.
So, can Botox kill you?
The drug can potentially cause botulism symptoms leading to death. Botulism symptoms in Adults may include –
- Abdominal cramps
- Breathing difficulty that may lead to respiratory failure
- Difficulty swallowing and speaking
- Double vision
- Dry mouth
- Temporary lack of breathing
- Weakness with paralysis
As the disclaimer says, yes, the drug can cause death – “potentially life-threatening swallowing and breathing difficulties and even death.”